Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 265, NWS St. Louis, MO

October 24, 2010Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2010, 7:37 PM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2010, 7:37 PM CDT (00:37 UTC)
Expired
Oct 24, 2010, 8:15 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 59 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:37 PM CDTHAIL 0.73 Nnw Cuba, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS53 KLSX 250037
SVRLSX
MOC055-071-073-250115-
/O.NEW.KLSX.SV.W.0265.101025T0037Z-101025T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT SUN OCT 24 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF BOURBON...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNION...ST. CLAIR...WASHINGTON...BEAUFORT...PARKWAY...JAPAN...
  STANTON...LESLIE...NOSER MILL AND MOSELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3859 9105 3838 9086 3807 9148 3821 9159
TIME...MOT...LOC 0037Z 231DEG 24KT 3823 9137
WIND...HAIL 60MPH 1.00IN

$$

CARNEY
1 follow-up statement
096 
WWUS53 KLSX 250110
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 PM CDT SUN OCT 24 2010

MOC055-071-073-250120-
/O.EXP.KLSX.SV.W.0265.000000T0000Z-101025T0115Z/
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
810 PM CDT SUN OCT 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR GASCONADE...FRANKLIN AND
NORTHWESTERN CRAWFORD COUNTIES WILL EXPIRE AT 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3859 9105 3838 9086 3807 9148 3821 9159
TIME...MOT...LOC 0110Z 231DEG 24KT 3837 9115

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:54 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 24, 3:54 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN OCT 24 2010

.DISCUSSION...
/223 PM CDT SUN OCT 24 2010/

CONCERNS WITH THIS FCST PACKAGE INCLUDE CONVECTIVE POTENTIAL
TONIGHT...A STRONG COLD FRONT WITH A LINE OF STORMS MOVING THROUGH
TOMORROW NIGHT...GUSTY WINDS ON TUE...AND MUCH COOLER TEMPERATURES
TOWARDS THE END OF THE WEEK.

COMPLEX LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS CONTINUES TO
LIFT NEWD INTO THE GRTLKS REGION. AFTERNOON WATER VAPOR IMAGERY
SHOWED ANOTHER SHORTWAVE LOCATED OVER THE SOUTHERN PLAINS...AND IT
IS THIS FEATURES THAT WILL BE RESPONSIBLE FOR RENEWED SHRA/TSRA CHCS
TONIGHT. CLOUDS HAVE THINNED SOMEWHAT AND BECOME MORE
CUMULIFORM IN NATURE BASED ON SATELLITE IMAGERY AND A GLANCE OUT THE
WINDOW. SPC MESOANALYSIS GRAPHICS HAVE SHOWN INCREASING CAPE ACROSS
THE AREA...LIKELY DUE TO A COMBINATION OF INCREASING SFC MOISTURE
BEING TRANSPORTED NWD...INSOLATION IN LOCATIONS WHERE CLOUDS HAVE
STARTED TO DISSIPATE...AND FALLING TEMPERATURES ALOFT. SREF CAPE
PROBABILITIES HIGHLIGHT THE SERN HALF OF THE CWA FROM 21Z THROUGH
06Z. AREA VWP/PROFILER OBS ARE CONSISTENT WITH MODEL DEPICTIONS OF A
BROAD H85 LLJ THAT RAMPS UP TO 30-40 KTS DURING THE SAME TIME. GIVEN
APPROACHING SHORTWAVE TROF AND ABOVE FACTORS...MAINTAINED CHC POPS
AND INCREASED TO LIKELY ACROSS FAR ERN COUNTIES TO COVER EXPECTED
SHRA/TSRA DEVELOPMENT TONIGHT.

STILL LOOKS LIKE TOMORROW WILL BE DRY DURING THE DAY SINCE THE CWA
WILL BE LOCATED BETWEEN SYNOPTIC SYSTEMS. A STRONG LOW PRESSURE
SYSTEM BECOMES NEGATIVELY TILTED TOMORROW NIGHT AND IS EXPECTED TO
DRIVE A CDFNT THROUGH THE REGION. AS DEPICTED BY THE
MODELS...NOTABLE FEATURES WITH THIS SYSTEM INCLUDE A 50-60KT
LLJ...PW VALUES INCREASING TO 1.25 INCHES AHEAD OF THE COLD
FRONT...AND VERY STRONG SHEAR. THIS IS EXPECTED TO RESULT IN DVLPMT
OF A SQUALL LINE THAT MOVES RAPIDLY ACROSS THE CWA ON MON NIGHT INTO
TUE MORNING...AND SOME OF THE STORMS EMBEDDED IN THAT LINE MAY
PRODUCE SEVERE WEATHER. WINDS THEN INCREASE MARKEDLY BEHIND THE
FRONT ON TUE DUE TO THE TIGHT PRESSURE GRADIENT. ADDITIONALLY...CLRG
SKIES WILL PROMOTE GOOD MIXING AND LEAD TO STRONGER GUSTS MIXING
DOWN TO THE SURFACE. ATTM IT DOES NOT LOOK LIKE WE WILL MEET LOCAL
CRITERIA FOR A WIND ADVISORY /SUSTAINED WINDS OF 30-39 MPH FOR AT
LEAST ONE HOUR OR GUSTS OF 45-57 MPH/ BUT THIS WILL HAVE TO BE
WATCHED BY LATER SHIFTS. ANOTHER VORT LOBE ROTATES THROUGH THE
REGION ON WED NIGHT INTO THU. EXPECTING ONLY AN INCREASE IN CLOUDS
GIVEN LIMITED MOISTURE AND ISENTROPIC DESCENT NOTED ON THE 290-300K
SFCS. MODELS STILL SHOW A SECONDARY SURGE OF COLDER AIR SWD INTO
MO/IL WITH THIS VORT LOBE...THEREFORE MAINTAINED GOING COOL
TEMPERATURES FOR THU/FRI. FRI NIGHT LOOKS ESPECIALLY CHILLY GIVEN
THE SFC HIGH BUILDING IN OVERHEAD AND THE POTENTIAL FOR GOOD
RADIATIONAL COOLING CONDITIONS IF SKIES REMAIN CLEAR. SFC HIGH
SHIFTS EWD ON SAT BUT GFS/ECMWF BEGIN TO DIVERGE. GIVEN MODEL
DISAGREEMENT...REFRAINED FROM ADDING SCHC POPS TO THE EXTENDED FCST
AND STAYED CLOSE TO HPC TEMPERATURE GUIDANCE FOR SAT AND BEYOND.

KANOFSKY

&&

.AVIATION...
/1232 PM CDT SUN OCT 24 2010/

CIGS AND TSTM POTENTIAL ARE THE PRIMARY CONCERNS FOR THIS PACKAGE.
A QUICK CIG LOWERING TO HIGH END MVFR THIS AFTN ASSOC WITH STRATUS
DECK IS POSSIBLE...BUT DUE TO LIMITED TIME AT THAT LEVEL...CHOSE
NOT TO INCLUDE TEMPO GROUP. MVFR CIGS AND IFR VSBYS ARE POSSIBLE
NEAR ANY TSTMS THAT DVLP THIS AFTN. OTHERWISE VFR CONDITIONS ARE
EXPECTED THRU THE PERIOD. 2-4 KFT STRATUS DECK CONTINUES TO SLOWLY
RAISE AND DISSIPATE. A QUICK LOOK OUTSIDE THE OFFICE SHOWS IT
TRYING TO BECOME CUMULIFORM AT 1730Z. ATTENTION THEN TURNS TO
CONVECTION POTENTIAL THIS AFTERNOON. THE BEST CHANCES LOOK TO BE
SE OF THE STL METRO AREA AFTER 21Z. APPROACHING UPPER LEVEL ENERGY
WILL INTERACT WITH MODEST INSTABILITY TO PRODUCE AT LEAST WIDELY
SCATTERED STORMS. THESE SHOULD LAST THUR THE EVENING BUT BE OUT
OF THE AREA BY MIDNIGHT. GIVEN COVERAGE AND TIMING ISSUES...HAVE
OPTED TO HANDLE THIS CHANCE WITH VCTS AND CB GROUP FOR KUIN AND
THE STL METRO SITES. THINK THAT KCOU WILL ESCAPED MOST...IF NOT
ALL...OF THE PRECIP. THEREFORE ONLY HAVE VCSH TO COVER CHANCE OF A
STRAY SHOWER. THREAT FOR PRECIP ENDS OVERNIGHT. HIGH CLOUDS
INCREASE ON MONDAY IN ADVANCE OF NEXT SYSTEM DUE IN MONDAY NIGHT.

SPECIFICS FOR KSTL...

STRATUS DECK WILL CONTINUE TO RAISE AND BREAK UP. TSTMS SHOULD
DVLP JUST SE OF KSTL 21Z- 22Z. REMOVED PROB30 GROUP AND COVERED
TSTM CHANCES WITH VCTS AND A CB GROUP AS COVERAGE SHOULD BE FAIRLY
LIMITED. CONTINUED VCTS/CB THRU 6Z AS PRECIP CHANCES SHOULD END
OVERNIGHT.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 24, 3:17 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT SUN OCT 24 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251245-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
317 PM CDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW
OF THE STORMS COULD PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT
AND MOVE QUICKLY ACROSS THE REGION ON MONDAY NIGHT INTO TUESDAY. A
FEW OF THE STORMS WITHIN THE LINE MAY BE SEVERE...ESPECIALLY
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

SOUTHWEST WINDS ARE EXPECTED TO GUST UP TO 35 MPH ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

KANOFSKY

In the hours before

Local storm report, Oct 24, 6:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             FLORISSANT              38.80N  90.32W
10/24/2010  M0.70 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

KANOFSKY
Local storm report, Oct 24, 6:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             HAZELWOOD               38.78N  90.36W
10/24/2010  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL...WITH SOME LARGER.

&&

JP
Local storm report, Oct 24, 6:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             3 W FLORISSANT          38.80N  90.38W
10/24/2010  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

KANOFSKY
Special weather statement, Oct 24, 6:53 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN OCT 24 2010

MOZ063>065-250045-
JEFFERSON MO-ST. LOUIS MO-ST. LOUIS CITY MO-
653 PM CDT SUN OCT 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS...ST. LOUIS CITY AND
NORTHERN JEFFERSON COUNTIES UNTIL 745 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BYRNES MILL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EUREKA...
  BYRNES MILL...
  HIGH RIDGE...
  MURPHY...
  BALLWIN...
  VALLEY PARK...
  MANCHESTER...
  FENTON...
  SUNSET HILLS...
  TOWN AND COUNTRY...
  DES PERES...
  KIRKWOOD...
  CRESTWOOD...
  MEHLVILLE...
  OAKLAND...
  LAKESHIRE...
  GLENDALE...
  FRONTENAC...
  WARSON WOODS...
  CREVE COEUR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Oct 24, 7:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             FLORISSANT              38.80N  90.32W
10/24/2010  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JP
Local storm report, Oct 24, 7:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             VALLEY PARK             38.55N  90.48W
10/24/2010  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:22 PM CDTSevere Thunderstorm WarningLSXSaint Charles38 min
Oct 24, 8:44 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis46 min
Oct 24, 9:31 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Oct 24, 10:30 PM CDTSevere Thunderstorm WarningLSXJefferson19 min
Oct 25, 3:22 PM CDTWind AdvisoryLSXKnox, Lewis, Lincoln, Marion, Monroe, Pike and 2 more26 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.